Skip to main content

Asymptotic analysis of the attractors in two-dimensional Kolmogorov flow

  • W. R. SMITH (a1) and J. G. WISSINK (a2)

The high Reynolds-number structure of the laminar, chaotic and turbulent attractors is investigated in a two-dimensional Kolmogorov flow. The laminar attractors include the families of multi-phased travelling waves and quasi-periodic standing waves both of which form the backbone of the transition to a turbulent flow. At leading order, each laminar attractor under study is obtained by solving the Euler equations on a manifold subject to the appropriate periodicity and symmetry conditions. The manifold is determined by a finite number of vorticity equations, these being required to suppress the secular terms at the next order. Our results show that, for the multi-phased travelling waves, the first phase velocity can be determined by an integral conservation law for kinetic energy and the subsequent phase velocities can be evaluated by a non-linear eigenvalue problem. The results also reveal that whereas viscosity determines the smallest scales and controls the amplitude of the flow, the inertial terms govern the shape and form of the flow. The comparison of our analytical predictions for evaluating the stable single-phased travelling wave with the direct numerical simulation of the Navier–Stokes equations has been undertaken, the agreement being excellent. For sufficiently high Reynolds number, after the bifurcation to chaotic flow, all of the multi-phased travelling waves and quasi-periodic standing waves become unstable non-wandering sets. Based on the above new findings for these unstable non-wandering sets and other travelling and standing waves of this kind in phase space, necessary conditions for the invariant manifolds of the chaotic and turbulent attractors are obtained, these necessary conditions being conjectured to be also sufficient.

Hide All
[1] Ablowitz, M. J. & Benney, D. J. (1970) The evolution of multi-phase modes for nonlinear dispersive waves. Stud. Appl. Math. 49, 225238.
[2] Armbruster, D., Nicolaenko, B., Smaoui, N. & Chossat, P. (1996) Symmetries and dynamics for 2-D Navier–Stokes flow. Physica D 95, 8193.
[3] Arnol'd, V. I. (1991) Kolmogorov's hydrodynamic attractors. Proc. R. Soc. Lond. A 434, 1922.
[4] Arnol'd, V. I. & Meshalkin, L. D. (1960) The seminar of A. N. Kolmogorov on selected topics in analysis (1958–59). Usp. Mat. Nauk 15, 247250.
[5] Barenblatt, G. I. (1996) Scaling, Self-Similarity, and Intermediate Asymptotics, Cambridge University Press, Cambridge.
[6] Bowles, R. I., Davies, C. & Smith, F. T. (2003) On the spiking stages in deep transition and unsteady separation. J. Eng. Math 45, 227245.
[7] Chapman, S. J. (2002) Subcritical transition in channel flows. J. Fluid Mech. 451, 3597.
[8] Craik, A. D. D. (1985) Wave Interactions and Fluid Flows. Cambridge University Press, Cambridge.
[9] Deguchi, K. & Walton, A. G. (2013) A swirling spiral wave solution in pipe flow. J. Fluid Mech. 737, R2.
[10] Farazmand, M. (2016) An adjoint-based approach for finding invariant solutions of Navier–Stokes equations. J. Fluid Mech. 795, 278312.
[11] Hall, P. & Smith, F. T. (1991) On strongly nonlinear vortex/wave interactions in boundary-layer transition. J. Fluid Mech. 227, 641666.
[12] Hiruta, Y. & Toh, S. (2015) Solitary solutions including spatially localized chaos and their interactions in two-dimensional Kolmogorov flow. Phys. Rev. E 92, 063025.
[13] Hopf, E. (1948) A mathematical example displaying features of turbulence. Comm. Pure Appl. Math. 1, 303322.
[14] Joyce, G. R. & Montgomery, D. (1973) Negative temperature states for a two-dimensional guiding-center plasma. J. Plasma Phys. 10, 107121.
[15] Kim, S-C. & Okamoto, H. (2015) Unimodal patterns appearing in the Kolmogorov flows at large Reynolds numbers. Nonlinearity 28, 32193242.
[16] Kuzmak, G. E. (1959) Asymptotic solutions of nonlinear second order differential equations with variable coefficients. Prikl. Mat. Mekh. 23, 515526 (In Russian); (1959) J. Appl. Math. Mech. 23, 730–744 (In English).
[17] Ladyzhenskaya, O. A. (1972) A dynamical system generated by the Navier–Stokes equations. Zap. Nauchn. Sem. Leningrad Otdel. Mat. Inst. Steklov (LOMI) 27, 91115 (In Russian); (1975) J. Soviet Math. 3, 458–479 (In English).
[18] Landau, L. D. & Lifshitz, E. M. (1987) Fluid Mechanics, Pergamon Press, Oxford.
[19] Lucas, D. & Kerswell, R. R. (2015) Recurrent flow analysis in spatiotemporally chaotic 2-dimensional Kolmogorov flow. Phys. Fluids 27, 045106.
[20] Luke, J. C. (1966) A perturbation method for nonlinear dispersive wave problems. Proc. Roy. Soc. Lond. A 292, 403412.
[21] Meshalkin, L. D. & Sinai, Ya. G.. (1961) Investigation of the stability of a stationary solution of a system of equations for the plane movement of an incompressible viscous liquid. Prikl. Mat. Mekh. 25, 11401143 (In Russian); (1961) J. Appl. Math. Mech. 25, 1700–1705 (In English).
[22] Montgomery, D. & Joyce, G. R. (1974) Statistical mechanics of “negative temperature" states. Phys. Fluids 17, 11391145.
[23] Montgomery, D., Matthaeus, W. H., Stribling, W. T., Martinez, D. & Oughton, S. (1992) Relaxation in two dimensions and the “sinh-Poisson" equation. Phys. Fluids A 4, 36.
[24] Newhouse, S. E., Ruelle, D. & Takens, F. (1978) Occurrence of strange axiom A attractors near quasi-periodic flows on Tm , m ⩾ 3. Comm. Math. Phys. 64, 3540.
[25] Okamoto, H. & Shoji, M. (1993) Bifurcation diagrams in Kolmogorov's problem of viscous incompressible fluid on 2-D flat tori. Japan J. Indust. Appl. Math. 10, 191218.
[26] Platt, N., Sirovich, L. & Fitzmaurice, N. (1991) An investigation of chaotic Kolmogorov flows. Phys. Fluids A 3, 681696.
[27] Ruelle, D. & Takens, F. (1971) On the nature of turbulence. Comm. Math. Phys. 20, 167192.
[28] She, Z. S. (1988) Large-scale dynamics and transition to turbulence in the two-dimensional Kolmogorov flow. In: Branover, H., Mond, M. & Unger, Y. (editors), Proceedings on Current Trends in Turbulence Research, Vol. 117, AIAA, Washington, DC, pp. 374396.
[29] Smith, F. T. & Bodonyi, R. J. (1982) Amplitude-dependent neutral modes in the Hagen–Poiseuille flow through a circular pipe. Proc. R. Soc. Lond. A 384, 463489.
[30] Smith, F. T. & Burggraf, O. R. (1985) On the development of large-sized short-scaled disturbances in boundary layers. Proc. R. Soc. Lond. A 399, 2555.
[31] Smith, F. T., Doorly, D. J. & Rothmayer, A. P. (1990) On displacement-thickness, wall-layer and mid-flow scales in turbulent boundary layers & slugs of vorticity in channel and pipe flows. Proc. R. Soc. Lond. A 428, 255281.
[32] Smith, W. R. (2005) On the sensitivity of strongly nonlinear autonomous oscillators and oscillatory waves to small perturbations. IMA J. Appl. Math. 70, 359385.
[33] Smith, W. R. (2007) Explicit modulation equations, Reynolds averaging and the closure problem for the Korteweg-deVries-Burgers equation. IMA J. Appl. Math. 72, 163179.
[34] Smith, W. R. (2007) Modulation equations and Reynolds averaging for finite-amplitude nonlinear waves in an incompressible fluid. IMA J. Appl. Math. 72, 923945.
[35] Smith, W. R. (2010) Modulation equations for strongly nonlinear oscillations of an incompressible viscous drop. J. Fluid Mech. 654, 141159.
[36] Smith, W. R., King, J. R., Tuck, B. & Orton, J. W. (1999) The single-mode rate equations for semiconductor lasers with thermal effects. IMA J. Appl. Math. 63, 136.
[37] Smith, W. R. & Wang, Q. X. Viscous decay of nonlinear oscillations of a spherical bubble at large Reynolds number. In preparation.
[38] Smith, W. R. & Wissink, J. G. (2014) Parameterization of travelling waves in plane Poiseuille flow. IMA J. Appl. Math. 79, 2232.
[39] Smith, W. R. & Wissink, J. G. (2015) Travelling waves in two-dimensional plane Poiseuille flow. SIAM J. Appl. Math. 75, 21472169.
[40] Tennekes, H. & Lumley, J. L. (1972) A First Course in Turbulence, MIT Press, London.
[41] Whitham, G. B. (1974) Linear and Nonlinear Waves, John Wiley & Sons, New York.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

European Journal of Applied Mathematics
  • ISSN: 0956-7925
  • EISSN: 1469-4425
  • URL: /core/journals/european-journal-of-applied-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 22 *
Loading metrics...

Abstract views

Total abstract views: 163 *
Loading metrics...

* Views captured on Cambridge Core between 24th July 2017 - 21st March 2018. This data will be updated every 24 hours.